| Model Number |
1DLMC06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/10/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral incisional hernia repair on (b)(6) 2002 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2019 and (b)(6) 2020, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, explant.Additional event specific information was not provided.
Additional Manufacturer Narrative
Correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on (b)(6)2021, not on (b)(6)2021.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic ventral hernia repair with large 18 x 24 dualmesh.Implant: gore® dualmesh® biomaterial [1dlmc06/(b)(6) , abdomen] implant date: (b)(6) 2002 (hospitalization unknown) on (b)(6) 2002.(b)(6).(b)(6) md.Operative report.Assistant: (b)(6), pa-c.Preoperative diagnosis: ventral incisional hernia, incarcerated.Diabetes.Chronic obstructive pulmonary disease.Postoperative diagnosis: ventral incisional hernia, incarcerated.Diabetes.Chronic obstructive pulmonary disease.Sleep apnea.Two ventral incisional hernias, recurrent.Procedure: ¿the abdomen was sterilely prepped and draped in the usual fashion.The foley catheter was in the bladder.A lateral abdominal wall incision was made on the patient¿s left side.Blunt dissection down to fascia and fascia was incised sharply.The peritoneum was entered bluntly.0 vicryl stay sutures were placed on each side, and the 12-mm hasson port was placed in the abdomen.The abdomen was insufflated to 15 mmhg with c02.There was obvious omentum incarcerated within the periumbilical incisional hernia that had pre-peritoneal mesh above and below.There was above the umbilicus with the mesh there, there was a hernia just above the top of this mesh with a small amount of incarcerated omentum.This was reduced, as well, bluntly.Two more 5-mm ports were placed; one in the anterior axillary line on the right below the costal margin, and then one on the patient¿s left in the anterior axillary line just above the pubic tubercle.(one in the left lower quadrant was what i meant).With local anesthetic, then a scalpel through skin and then placement of the port under laparoscopic vision.Then, one in the anterior axillary line in the left upper quadrant, then the fat was reduced bluntly.There was no significant bleeding so the hernia was measured, and an 18 x 24 piece of dualmesh would be an appropriate size to cover both hernias, and reinforce the rest of the abdominal wall.This mesh was chosen and 0 ethibond sutures were secure through it in six sites to secure to the intraabdominal wall, one in the midline.It was oriented lengthwise and the rough side was marked to identify it to be going up to the anterior abdominal wall.Once the sutures were in place and needles removed, then, the mesh was in place, it was unrolled and sutures were secured to the anterior abdominal wall by making a small skin incision, and using the endoscopic suture passer to secure it to the intraabdominal wall.We did this at all six sites.Then, we secured the mesh with the startacker in between sutures sites.This gave a nice repair without any evidence of any obvious tensions, so this was considered adequate.The port sites were removed.The abdomen was desufflated.Then, the 12-mm hasson port site was closed with another 0 vicryl and the stay suture were tied.This secured the fascia at this location.Then, the skin was closed at all port sites with 4-0 monocryl subcuticular.All lap and needle counts were correct.There were no complications.The patient was taken to the post-anesthesia care in stable fashion." on (b)(6) 2002: (b)(6).Implant sticker.Implant: gore-tex dualmesh biomaterial.Item#: 1dlmc06.Lot#: (b)(6).On (b)(6) 2002: (b)(6).Implant log.Procedure: laparoscopic hernia repair with mesh.Implant: mesh.Site: abdomen.The records confirm a gore® dualmesh® biomaterial (1dlmc06/(b)(6)) was implanted during the procedure.Relevant medical information: on (b)(6) 2017: (b)(6).(b)(6) md.Operative report.Preoperative diagnosis: obstructing sigmoid colon, diverticular mass.Failure of #1 to release with medical therapy (b)(6) 2017.Hospitalization for diverticulitis (b)(6) 2016, (b)(6) 2013.Colonoscopy (b)(6) 2016 showing diverticular disease.Echocardiogram (b)(6) 2017 showing mild global hypokinesis with ejection fraction 40-45%.Three operations for periumbilical ventral hernia repair with the third procedure being per dr.(b)(6) on (b)(6) 2008 with 18 x 24-cm dual mesh.Procedure: laparotomy with: lysis of adhesions; rectasigmoid resection with low anterior anastomosis; a decompressive colotomy of transverse colon.Postoperative diagnosis: sigmoid colon obstruction secondary to diverticular mass- pending pathology report.Co-surgeons: (b)(6) md.Indication for procedure: the patient admitted (b)(6) 2017 with leukocytosis and changes consistent with diverticulitis with obstructed colon.Medical therapy given without resolution.Ct scan accomplished yesterday.Family conference regarding proceeding with surgery today.Description of procedure: ¿an epidural was placed.The patient to the operating room.Ancef 2 grams iv given.General endotracheal anesthesia superimposed upon the epidural.The patient placed in the dorsal lithotomy position per yellofins for use of the eea stapler.The abdomen was surgically prepped.The peritoneum was surgically prepped.Sterile linens were applied.Ioban drapery placed.The prior midline incision was sharply opened coursing to the right of the umbilicus.Subcutaneous bleeders were electrocauterized.We then entered the peritoneal cavity superiorly and worked inferiorly removing adhesions from underneath of the incision working from superior to inferior and from medical to lateral with the incision coursing through the mesh of (b)(6) 2002.We find tremendously dilated colon, and at this point in time, there was also dilated small bowel.The bookwalter retractor was set up.We take down the left line of told and free up the mesosigmoid.The inflammatory mass is deep in the pelvis such that we need to develop the plane between the inflammatory mass and the urinary bladder.This was accomplished, and when we had done that were then able to identify the distal extent of the disease, such that we can identify a healthy level where we cleared the rectosigmoid circumferentially, placed the contour stapler and fired it.We then worked from inferior to superior taking down the mesosigmoid until we are at a level of healthy bowel, where we divided likewise with the contour stapler.The specimen was then sent from the field.The disease process seems to be inflammatory in nature rather than malignant in nature, and the resection was accomplished in such a manner that we have accomplished a good resection should this prove to be a malignant process.We opened the proximal staple line and placed the eea 33 stapler head in it securing it with a pursestring suture of 2-0 prolene.During this step, it was felt that much air escaped from the colon, which decompressed this patient¿s huge abdomen.I went below and passed the 3 sequential dilators followed by the eea 33 stapler.The staples was positioned.I extended the axle.Dr.(b)(6) snaps the stapler head in position.The jaws were then closed.The device was fired and withdraws.The proximal doughnut was placed in a separate container and labeled.The distal doughnut was placed in a spectate container and labeled.The red robinson catheter was then placed in the rectal lumen.Air was insufflated without evidence of air leak follow by half betadine and half saline, and this demonstrated no evidence of betadine leak from the staple line.The pelvis was irrigated and sectioned.Inspection revealed all to be dry.Surgical gowns and gloves were changed.Looped #1 pds used for closure, commencing inferiorly and commencing superiorly and meeting and tying, followed by burying the knot.The incision was then irrigated with 1000 ml.Subcutaneous tissues were loosely coapted with 3-0 vicryl.Skin clips were used for skin closure.Protective dressing placed.Procedure well tolerated.The foley catheter will be left in place.The procedure was a very difficult procedure due to the patient¿s body habitus.¿ dr.(b)(6) and i proceeded to the surgical waiting room.We gave the patient¿s wife, son, 2 grandchildren and a family friend a postoperative report.We gave the advice that the procedure was a difficult procedure but that we had successfully accomplished a primary anastomosis.All questions were answered.Kirk entered the recovery phase in stable condition.Addendum: ¿just prior to closure, due to a tremendous dilations of the colon and the difficulty being able to close the abdominal wall, we proceeded with a decompressive colotomy of the transverse colon placing a pursestring suture of 2-0 silk, making a tiny opening and evacuating a tremendous amount of gas followed by tying the pursestring suture and placing several further inverting sutures of 2-0 silk.There was no spillage whatsoever doing this step.See the dictation.¿ explant procedure #1: mini-exploratory laparotomy with removal of intraabdominal gore-tex dual mesh and old marlex mesh as well tacks and sutures.[nurse reviewer note: partial removal or gore-tex mesh] explant date: (b)(6) 2019 (hospitalization unknown) on (b)(6) 2019: [facility ni].(b)(6) md.Operative report.Preoperative diagnosis: chronic draining sinus in the lower abdomen in the midline, probably related to infected mesh.Postoperative diagnosis: chronic draining sinus in the lower abdomen in the midline, probably related to infected mesh.Assistant: (b)(6) md.Indication: this 62-year-old male patient, was referred to my office with a complex hernia.The patient¿s initial hernia repair was in 2002 using gore-tex dual mesh and we have that operative note.The patient has had 2 subsequent hernia repairs, but we were unable to locate the operative notes, but a polypropylene-based prosthesis must have been used because we found it at the time of the surgery.The patient also had a colectomy for diverticulitis and the mesh had to be opened during that procedure and i suspect that probably is what led to infection.Regardless, it was obvious that we could not do anything about his hernias until we solve the problem with the abdominal wall sepsis.So, our intention today was to explore the wound and try to remove all foreign material and then plan to repair the hernia a minimum of six months later and the patient has a history of methicillin-resistant staphylococcus, which might make it necessary to wait even longer, probably greater than a year if the cultures come back positive.Summary of the procedure: ¿kirk peters was seen in the preop area.The risks such as reaction to medication, pulmonary aspiration, perforation of intraabdominal viscus, recurrent infection, and the need for additional procedure to try to remove more mesh were discussed with the patient.The patient concurred with the proposed plan and gave informed consent.The site of surgery was properly marked where the chronic drainage sinus was and the patient was then transferred to the operating room, identified as kirk e.Peters and the procedure verified as an abdominal wall exploration with removal of foreign material.A time-out was held and all the above information confirmed and all the operating personnel identified their role in the procedure.The patient was then prepped and properly draped.Appropriate dvt prophylaxis was administered.We elected to hold on the intraoperative antibiotic until we had obtained cultures, but after that point it was given.We began by making a transverse elliptical incision on either side of the midline so that we could excise the entire sinus tract.The sinus tract was then cored right down to the fascia and at that point, we identified old polypropylene mesh and numerous nonabsorbable sutures and tacks.All of this was removed and as we removed this, we opened the fascia and identified the previously placed gore-tex dual mesh.It appeared that this probably was the major source of the patient¿s persistent infection, so we spent a considerable amount of time trying to mobilize this mesh as it was fastened to the anterior abdominal wall with metal tacks, but ultimately by combination of sharp and blunt dissection, we were able to remove the entire piece of mesh and the size matched the size on the operative note from the patients 2002 operation, so we were satisfied that we were able to get most of the mesh out.We then had to close the fascia because this mesh had been placed intra-abdominally and this was done using multiple interrupted 0 vicryl sutures.The wound was then thoroughly irrigated and hemostasis was assured.We elected to close the wound very loosely with interrupted prolene mattress sutures so that they could drain anticipating that this wound could have problems because it is dirty to begin with.At the conclusion of the procedure, instrument, sponge, and needle counts were correct.I was present and scrubbed for the entire procedure.¿ anesthesia: general endotracheal.Findings: infected mesh with retained sutures and tacks and polypropylene, but mainly infected gore-tex dual mesh.Estimated blood loss: 25 cc.Drains: none.Specimens: culture from the wound and also cultures from the mesh itself.Disposition: the patient was transferred to the postoperative pacu in good condition.Explant procedure #2: diagnostic laparoscopy followed by exploratory laparotomy with removal of old mesh and protack tacks, bilateral component separation on the left of transversus abdominis release, on the right posterior rectus release.Repair of multiple recurrent incisional hernia with a defect of 30 x 20 cm with a 40 x 30 cm at phasix st mesh lot number hudez1776, umbilectomy, removal of excessive skin and subcutaneous tissue, bilateral tap block, cholecystectomy, and placement of arthrex bone anchor.[nurse reviewer note: second half of gore-tex mesh explanted during this procedure] explant date: (b)(6) 2020 (hospitalization (b)(6) 2020) on (b)(6) 2020: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: multi-recurrent incisional hernia with possible loss of domain and cholelithiasis.Postoperative diagnosis: multi-recurrent incisional hernia with possible loss of domain and cholelithiasis.Assistant: (b)(6) md.Indication: this 62-year-old male patient was referred to my office initially with a chronic draining sinus from infected mesh.The patient¿s history is that he had multiple previous ventral hernia repairs as far as we know at least 4.The most recent had been in 2002, in which a large gore-tex mesh was placed and we were able to recover that operative note, but then the patient developed sigmoid colon obstruction and required a resection on 12/27/17, and this required going through the mesh itself to enter the abdomen to perform the colectomy.Subsequent to that, the patient developed an infection presumably on just one side of the mesh, the mesh had been divided, then apparently separated and then the only one side of the gore-tex mesh had become infected, so the patient had been previously taken back to the operating room by myself in december of 2019 and the infected mesh removed and subsequently to that the wound was able to be healed.There was a question of an mri saying it at one point, but the patient was very poor historian and we attempted to document this, but could not, so we assumed that if we waited six months we could safely returned to the operating room and repair the large ventral hernia that resulted after removing all of this mesh.The patient was noted to have a large diastasis by ct scan with the defect measuring 30 x 20 cm, so we anticipated a very extensive procedure to repair this hernia.Incidentally on the ct scan, the patient was noted to have cholelithiasis and so we felt a cholecystectomy would be in the patient¿s best interest assuming a gram stain of the bowel was negative.We would proceed then with a hernia repair at the same time.Summary of the procedure: ¿kirk peters was seen in the preoperative area and again the operation discussed.The risk such as resection to the mesh, recurrent infection of the mesh, pulmonary aspiration, perforation of viscus, damage to any biliary structures with the cholecystectomy were all discussed with the patient.The patient concurred with the proposed plan and gave informed consent.The patient was then transferred to the operating room and identified as kirk peters.General anesthetic was then applied and a foley catheter placed.Appropriate dvt and antibiotic prophylaxis administered.A time-out was held and all the above information confirmed and all operating personnel verified their role in the procedure.The patient¿s abdomen was then prepped and properly draped.We began by placing a veress needle through the 9th intercostal space along the left costal margin and produced pneumoperitoneum.We then entered the abdomen in the right upper quadrant using 5 mm optive cannula with an indwelling 0 degree 5 mm telescope.Generalized exploration of the abdomen confirmed the presence of this large diastasis and hernia defect with significant adhesions to the mesh, but it was going to be practical to be able to do the operative procedure as we had placed, so we began then by making a generous elliptical incision anticipating that we were going to be narrowing the width of the abdominal wall quite significantly and would not be able to avoid recurrent infection if we left a lot of redundant skin and subcutaneous tissue, this was going to be removed.The skin island we created was approximately 50 x 10 cm, extended from the xiphoid process to the symphysis pubis and included the umbilicus.Once this elliptical incision was then mad, it was carried down through the subcutaneous tissue and the hernia sac entered.We then resected the full-thickness of the abdominal wall involving the entire ellipse of skin and subcutaneous tissue, and umbilicus that we had outlined.During the course of this, numerous adhesions were taken down clearing all adhesions to the anterior abdominal wall.Once this was accomplished, we turned our attention to the cholecystectomy.The cholecystoduodenal ligament _ was placed on stretch after the liver was retracted superiorly.The cystic duct and cystic artery were then identified with a combination of sharp and blunt dissection, and a vicryl tie placed around the cystic duct and artery.We then dissected the gallbladder in a top down fashion, dissecting the gallbladder off the liver bed until we met the dissection of the artery duct.Bot sutures were then secured with vicryl suture and hemoclips and divided, the gallbladder removed.Hemostasis was assured with electrocautery in the liver bed.The right upper quadrant was then thoroughly irrigated and then packed with a lap sponge during the course of the rest of the procedure.We then turned out attention to the hernia repair itself.We began by fashioning flaps of subcutaneous tissue off the underlying fascia on either side of the midline for a distance of approximately 15 cm on the right and 10 cm on the left.We then entered the anterior rectus sheath after we had resected all of the redundant thinned out lineal alba and dissected the posterior rectus sheath on either side of the midline away from the overlying rectus muscle as a posterior rectus release cranially.Flaps were fashioned by dissecting the skin and subcutaneous tissue off the underlying fascia using electrocautery and the liga sure device [sic] the posterior rectus sheath was then dissected off the overlying rectus muscle to the lateral edge of the rectus envelope medial to the semilunaris line with careful identification of the inferior epigastric artery and vein.Care was taken to preserve the nerve and blood supply to the rectus muscle as we intended to eventually advance the rectus muscle to the midline as a rectus flap so they would be re approximated.The dissection was continued to the xiphoid process and a plane was dissected between the linea alba and the underlying falciform ligament and the medial side of the rectus envelope was divided up to the level of the xiphoid process.Cranially the dissection was continued into the space of retzius exposing the symphysis pubis.On the right the patient was noted to have a very lengthy posterior rectus sheath and posterior rectus space in a horizontal direction, so we did not feel the need to do any further component separation on the right, but on the left we elected to perform a transversus abdominis release.This was done by dissecting the rectus muscle to the level of the perforations into the rectus muscle and then the transversus abdominis muscle divided from the costal margin to a point about midway to the abdomen and space created beneath the transversus abdominis muscle.We did not feel we needed to extend this release all the way to the space of retzius because there was no tension except in the upper portion of the wound.All defects in the peritoneum were closed using interrupted 3-0 vicryl.At this point, a tap block was accomplished using a solution containing 30 cc of 0.5% ropivacaine and 30 cc of saline, 30 cc were used along each midaxillary line beginning at the costal margin and extended inferiorly.Under direct vision a needle spinal needle was placed between the space between the transversus abdominis muscle and the internal oblique muscle to provide tap block.We then inspected the gallbladder bed.There was some bile on the lap pad which we felt was probably related to some bile that was spilled during the course of the cholecystectomy as we thoroughly irrigated the abdomen and could not see any evidence of any bile leak and the cholecystectomy was so uneventful, but i elected to place a drain anyway in the morison¿s pouch just to be on the safe side.This was brought out through a stab incision in the right upper quadrant.Next, we further inspected the posterior rectus sheath to assure that we had preserved the nerve and blood supply to the rectus muscle as we intended to advance the rectus muscles as a rectus muscle flap bilaterally to the midline in the course of repairing the hernia.Next, we closed the posterior rectus sheath and peritoneum using running 0 vicryl isolating the intraabdominal viscera from the abdominal wall.While we were doing this, the patient was noted to have some residual cortex in the right side of the incision.This was the part that had not been infected before, but we elected to remove this.This was done by basically blunt dissection and numerous tacks and the gore-tex mesh had to be removed and was actually photographed.There was an area of what appeared to be a sterile abscess in one part of the mesh, which we cultured and sent for gram stain, but we could not tell of course if this was a residual infection, but more likely a sterile abscess given the patient¿s clinical picture.Nevertheless, this made us decide to switch to a phasix prosthesis rather than a polypropylene.Once the closure of the posterior rectus sheath was completed and all mesh and foreign bodies removed; we then placed an arthrex bone anchor in the symphysis pubis.This was done with a standard guide followed by the drill hole, followed by placement of the arthrex bone anchor, which was tapped in place.We then replaced the tapertail of the bone anchor with a 2-0 vicryl suture to eventually used to help secure the mesh.Next step then was to cover to defect.The distance between the symphysis pubis and the xiphoid process, which had been exposed during the course of the dissection measured 42 cm, so by using a 25 x 30 cm phasix mesh placed on diagonal we were able to completely cover this 42 cm gap.The technique used was first secured to the symphysis pubis using the previously placed 2-0 vicryl suture and then a 2-0 vicryl suture was placed through the xiphoid process and through the mesh, so that the mesh was rightly-stretched across the vertical orientation of the abdomen.The mesh was then trimmed laterally so that it measured 30 cm in its horizontal dimension.We actually used some of the trimmed mesh to secure the left upper retrojects space.This was done by suturing this residual piece of mesh to the lateral edge of the upper portion of the phasix mesh using running 2-0 vicryl because there was a little bit of a gap between the edge of the rectus and the prosthesis at the level near the costal margin and the xiphoid process.Next, the lateral sides of the mesh were secure using heavy vicryl suture placed in the mid body of the prosthesis and then brought up through stab incisions through the midaxillary line using an awl suture passer.This allowed us to stretch the mesh well to the lateral aspect of the rectus sheath on the right side and the transversus abdominis release on the left side.The mesh was then further secured using the securestrap tacking device circumferentially.We did wait until we had significantly narrowing the gap by closing the anterior fascia before completing the closure of the left side in its midportion, so that we could make sure that he mesh was quite taut.Next, another drain was placed over the mesh and brought out through a stab incision above and to the left of the operative incision.The anterior rectus sheath was then closed using a running looped double-stranded pds advancing the previously constructed rectus flap to the midline.We then repeated the laparoscopy by reinstating the pneumoperitoneum and using a 5 mm 30 degree telescope we were able to inspect the repair, which was seen to be excellent without any evidence of complication.Pneumoperitoneum was then released.We then placed another drain in the subcutaneous tissue and brought out through a stab incision above and to the right of the operative incision.We then placed multiple rows of 2-0 vicryl quilting sutures in a looking fashion to secure the flaps which had been fashioned previously back down to the anterior abdominal wall.Subcutaneous tissue closed using running 4-0 vicryl with dermabond.At the conclusion of the procedure, the instrument, sponge, and needle counts were all correct.I was present and scrubbed for the entire procedure.¿ estimated blood loss: 400 cc.Anesthesia: general endotracheal.Findings: large recurrent incisional hernia with the defect measuring 30 x 20 cm.Drains: 3, one in the abdomen in the right upper quadrant, one in the retrorectus space and one in the subcutaneous tissue.Specimens: excessive skin and subcutaneous tissue, umbilicus, old mesh, and tacks.Complications: none.The patient tolerated the procedure well.Disposition: the patient was transferred to the pacu in stable condition.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.